Alert archive / New Mexico / Flash Flood Warnings in 2003
Flash Flood Warning 10, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 9, 2003, 3:45 PM MDT for McKinley County, San Juan County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2003, 3:45 PM MDT (21:45 UTC)
- Expired
- Sep 9, 2003, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
Counties McKinley County, NM, San Juan County, NM
The radar
The Albuquerque radar (KABX), 218 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 092146 FFWABQ NMC031-045-100045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 345 PM MDT TUE SEP 9 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN SAN JUAN COUNTY IN NORTHWEST NEW MEXICO NORTHWESTERN MCKINLEY COUNTY IN WEST CENTRAL NEW MEXICO * UNTIL 645 PM MDT * AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINS MOVING INTO WESTERN SAN JUAN AND NORTHWEST MCKINLEY COUNTIES. LOCAL EMERGENCY MANAGEMENT OFFICIALS HAVE ALREADY REPORTED SMALL ARROYOS AND STREAMS RUNNING AT BANK FULL WATER LEVELS BETWEEN SHIPROCK AND GALLUP AND ALSO ALONG THE LA PLATA RIVER NORTH OF FARMINGTON. STORMS NOW MOVING NORTHEAST FROM ARIZONA WILL ONLY INCREASE THE RISK OF SUDDEN FLASH FLOODING OVER A WIDESPREAD AREA FROM NEAR FARMINGTON TO SHIPROCK AND SOUTH TO GALLUP AND CROWNPOINT BETWEEN 4 PM AND 6 PM. * THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE... LOCATED MAINLY OVER RURAL AREAS OF WESTERN SAN JUAN AND NORTHWEST MCKINLEY COUNTY. THE CHUSKA MOUNTAINS WILL BE AT MAJOR RISK TO FLASH FLOODING THROUGH 6 PM. NUMEROUS OTHER SMALL STREAMS AND ARROYOS WILL FILL QUICKLY FROM FARMINGTON AND AZTEC SOUTH TO CROWNPOINT BEFORE 6 PM. BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS. LAT...LON 3697 10900 3551 10901 3558 10854 3696 10791 $$
1 follow-up statement
000 WGUS75 KABQ 092319 FFSABQ NMC031-045-100045- FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 515 PM MDT TUE SEP 9 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM MDT FOR SAN JUAN AND MCKINLEY COUNTIES... SATELILLE AND RADAR SHOWS HEAVY RAIN STORMS CONTINUING TO MOVE NORTHEAST ACROSS WESTERN SAN JUAN AND WESTERN MCKINLEY COUNTIES. RAINFALL RATES ARE ESTIMATED AT OVER ONE HALF INCH IN 30 MINUTES WITH STORM TOTALS OF NEAR 2 INCHES. NUMEROUS SMALL ARROYOS AND LOW WATER CROSSINGS ARE EITHER FLOODED OR ARE CARRYING DANGEROUSLY FAST STORM WATER RUNOFF FROM FARMINGTON AND AZTEC SOUTHWARD TO CROWNPOINT AND GALLUP. THE ANIMAS RIVER FROM FARMINGTON NORTH TO THE STATE LINE AND THE LA PLATA RIVER NORTH OF FARMINGTON CONTINUE TO SHOW HIGH WATER LEVELS. THE LA PLATA RIVER IS AT BANK FULL AND THE ANIMAS IS EXPECTED TO RISE RAPIDLY THROUGH EARLY EVENING WITH LOCAL STORM WATER RUNOFF AND ADDITIONAL HEAVY WATER FROM UPSTREAM RAINS NEAR DURANGO WHICH HAS REPORTED NEARLY 3 INCHES OF RAIN TODAY. REMAIN ALERT TO DANGEROUS WATER FLOWS WHEN APPROACHING ALL LOW WATER CROSSINGS OVER RURAL SAN JUAN COUNTY WEST AND SOUTH OF FARMINGTON AND ALSO MCKINKLEY COUNTY NORTH OF INTERSTATE 40. $$ KH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:10 PM MDT, 35 minutes earlier.
Area forecast discussion, Sep 9, 3:10 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 310 PM MDT TUE SEP 9 2003 .DISCUSSION...QUITE A BIT OF CONVECTIVE ACTIVITY HAS BROKEN OUT OVER SE NM AHEAD OF AN EASTWARD MOVING SHORTWAVE NEAR THE US/MEXICO BORDER. EXPECT MORE SHORTWAVE ACTIVITY WITH COOL AIRMASS SLIDING SOUTHEASTWARD INTO BAJA AND OLD MEXICO. IN FACT ANOTHER DISTINCT SHORTWAVE IS RESPONSIBLE FOR THE CONVECTION MOVING INTO WESTERN NM. FOR TONIGHT...MODELS SHOW STRENGTHENING LEE TROUGH IN THE EAST WHICH USUALLY IMPLIES DOWNSLOPE CONDITIONS. HOWEVER WITH THE SHORTWAVE TROUGH CAUSING ALL THE THUNDER IN THE EAST ALREADY TODAY AND MORE TROUGHS ON THE WAY...THE PRESSURE MAY BE LOWERING IN THE EAST DUE TO DYNAMIC EFFECTS AS WELL. BASED ON WATER VAPOR TRENDS...FLOW ALOFT MAY BE MORE SOUTHERLY OVER THE PLAINS TONIGHT THAN THE MODELS ARE SHOWING. WOULD BE SURPRISED IF SOME OF THE STORMS LATER THIS AFTERNOON OR EVENING TURN OUT TO BE PRETTY STRONG GIVEN THE EVOLVING PATTERN. MAIN COLD FRONT TO BLOW THROUGH CWA WEDNESDAY AND WEDNESDAY NIGHT. IN FACT FMN COULD VERY WELL HAVE ITS HIGH TEMPERATURE IN THE MORNING. I EXPECT SOME DRYING BEHIND THE FRONT WITH BREEZY TO WINDY CONDITIONS BOTH AHEAD OF AND BEHIND THE FRONT. WINDS MAY KEEP US FROM GETTING AS CHILLY AS IT COULD BE WEDNESDAY NIGHT. OH BTW...WINDS MAY ACT TO KEEP OUR TEMPS UP TONIGHT. SW WIND AROUND 10KT USUALLY BLOWS ALL NIGHT AT GUP WITH A STRONG LEE TROUGH IN THE EAST. THURS AND THURS NGT MAY REQUIRE MORE IN THE WAY OF POPS FOR THE EAST. MODELS WERE SHOWING UPSLOPE AND WITH NW FLOW ON THE BACKSIDE OF THE TROUGH...IT IS QUITE POSSIBLE TO SEE MORE DISTURBANCES EMBEDDED WITHIN THE MAIN TROUGH. GFS STILL SHOWING A BACKDOOR FRONT FOR SATURDAY. JWS .PRELIMINARY NUMBERS... FARMINGTON................ 054/068 046/072 044 46663 GALLUP.................... 055/067 040/071 038 46553 GRANTS.................... 053/069 040/070 039 46543 GLENWOOD.................. 051/077 047/082 049 46332 CHAMA..................... 038/057 033/059 033 46664 LOS ALAMOS................ 051/066 044/066 042 46454 RED RIVER................. 040/059 032/058 034 46564 TAOS...................... 046/065 038/066 037 46554 SANTA FE.................. 049/068 045/070 044 46543 SANTA FE AIRPORT.......... 051/071 047/072 046 46443 ESPANOLA.................. 051/072 045/074 043 46453 ALBUQUERQUE HEIGHTS....... 059/076 054/075 053 46543 ALBUQUERQUE VALLEY........ 053/077 049/076 049 46443 ALBUQUERQUE FOOTHILLS..... 054/073 048/073 049 46543 ALBUQUERQUE WEST MESA..... 057/075 052/075 053 46443 SOCORRO................... 053/080 049/080 051 46422 SANDIA PARK/CEDAR CREST... 047/070 046/069 046 46443 MORIARTY/ESTANCIA......... 044/077 040/073 041 46423 CARRIZOZO................. 055/080 051/080 051 46422 RUIDOSO................... 044/075 041/073 042 46432 RATON..................... 048/073 042/065 044 46223 LAS VEGAS................. 050/073 043/064 043 46223 ROY....................... 052/074 044/067 044 46223 CLAYTON................... 059/081 050/069 047 46223 SANTA ROSA................ 057/083 048/073 050 46323 TUCUMCARI................. 061/084 054/076 053 46323 FORT SUMNER............... 059/082 051/075 052 46323 CLOVIS.................... 061/083 056/076 055 46323 PORTALES.................. 059/085 054/075 054 46323 ROSWELL................... 065/089 058/081 057 46322 .ABQ...NONE.
Hazardous weather outlook, Sep 9, 6:00 AM MDT, 9 hours 45 minutes before
NMZ001>021-026-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT TUE SEP 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORMS. ALSO...HEAVY RAIN IS POSSIBLE WITH A FEW THUNDERSTORMS CAUSING LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... AN UPPER LEVEL TROUGH WILL BEGIN TO DEEPEN OVER PORTIONS OF NORTHERN WEDNESDAY. THUNDERSTORM DEVELOP IN THE AFTERNOON IN ADVANCE OF A COLD FRONT COULD PRODUCE A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS. WIND GUSTS AND HAIL WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 9, 2:35 PM MDT, 1 hour 10 minutes before
NMZ001-008-092130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 235 PM MDT TUE SEP 9 2003 ...STORMS APPROACHING NORTHWEST NEW MEXICO WITH HEAVY RAINS... RADAR AND SATELLITE IMAGES SHOW THUNDERSTORMS WITH HEAVY RAINS INCREASING OVER NORTHEAST ARIZONA AND MOVING EAST TOWARDS NORTHWEST NEW MEXICO. THROUGHOUT MID AND LATE AFTERNOON STORMS WITH HEAVY RAIN OF ONE HALF TO ONE INCH AN HOUR RAINFALL WILL BE MOVING INTO THE AREA GENERALLY FROM SHIPROCK AND FARMINGTON SOUTH TO GALLUP AND ZUNI PUEBLO. PROSPECTS FOR ARROYO AND SMALL STREAM FLOODING WILL BE INCREASING BETWEEN 3 PM AND 6 PM ACROSS FAR NORTHWEST NEW MEXICO SO CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE FLOOD WARNINGS OR ADVISORIES. REMAIN ALERT TO STORNG RUNOFF FROM DISTANT RAIN THAT COULD MOVE A LONG WAYS DOWNSTREAM TO SWELL SMALL ARROYOS QUICKLY. && KH
Nearby
Flash Flood Warnings in New Mexico, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.